Article Text

PDF
General and Risk Management, Patient Safety (including: medication errors, quality control)
Thromboembolic events associated with lenalidomide. A review after the EMA alert
  1. R. Rodriguez-Carrero,
  2. I. Zapico,
  3. V. Ortoll-Polo,
  4. P. Puente
  1. 1Hospital San Agustin, Hospital Pharmacy, Aviles, Spain

Abstract

Background Lenalidomide is an immunomodulator agent authorised in 2007 by EMA for treatment of multiple myeloma (MM), also used as off-label treatment for myelodysplastic syndrome (MS).

In December 2010 EMA communicated the association between lenalidomide and an increased risk of arterial and venous thromboembolic events (AVTEs), recommending the administration of antithrombotic prophylaxis (AP) and to avoid erythropoietic agents, especially when other risk factors (RFs) were present.

Purpose To assess the incidence of AVTEs and the presence of RFs in patients treated with lenalidomide. To assess treatments with lenalidomide in relation to the EMA's warning.

Materials and methods Observational retrospective study involving the treatments with lenalidomide started between May 2008 and September 2010 in a regional hospital.

Results Sixteen patients required lenalidomide, 14 with MM and 2 with MS. Male/female ratio was 8/8, with a median age of 68.3 years (CI 95% 63.1 to 73.4). The average number of cycles administered per patient was six (2–21). The most frequent RFs were: administration of erythropoietic factors (93.8%), tobacco smoking (75.0%) and prior thrombosis (68.8%). More than 85% of patients had at least two RF. The mean value of maximum haemoglobin levels (Hb) was 12.5 g/dl (CI 95% 11.0 to 14.0). 81.3% of patients received AP with low molecular weight heparins (LMWH) or oral anticoagulants. In this period, three AVTEs occurred (during the second, third and seventh cycle, respectively). These cases presented between three and four RFs but none had Hb>13 g/dl. One of these patients had not previously received AP and the treatment with LMWH was started after the AVTE. Treatment with erythropoietic factors was not discontinued in any case. Lenalidomide treatment was spaced out in one case and stopped in another one.

Conclusions All the patients presented thromboembolism risk factors and most received antithrombotic prophylaxis. The relation between the number of risk factors and thromboembolism events was not found, probably due to the limited size of the population.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.